Connecticut, 2020

Hail in Connecticut, June 28, 2020

June 28, 2020 · NWS OKX · 1 event in 1 county or zone

A cold front along with a rigorous mid level disturbance triggers thunderstorms across Southeastern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front along with a rigorous mid level disturbance triggers thunderstorms across Southeastern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 28, 3:10 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 28, 3:10 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service New York NY
410 PM EDT Sun Jun 28 2020

.SYNOPSIS...
A cold front slowly pushes east of the area tonight. An upper level
low will remain nearby and a series of weak disturbances will
pass through the area through mid week. A cold front then pushes
through the region on Friday, followed by building Canadian
maritime high pressure for the weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Showers and thunderstorm activity will wain with the loss of daytime
heating and the progression of the cold front to the east during the
late evening. With more in the way of clearing initially
temperatures should get down into the middle 60s to around 70, with
lower 70s across the metro. Depending on the extent of shower and
thunderstorm activity from earlier, a damp wet moist ground will
come into play and could very well lead to fog formation. This would
be the case especially in areas that received more rainfall from any
thunderstorms. Any advection behind the front in the lower levels is
progged to be weak. Thus, areas of patchy fog are more likely for
these aforementioned locations late tonight into early Monday
morning.

There is a moderate risk of rip current development at the Atlantic
Ocean beaches through this evening due to a 3 ft S wind waves and
residual background 1 ft se swell.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Even in the wake of a weak cold frontal passage any change in
humidity / dew points will be negligible as any low level advection
will be quite weak into the morning. After some early morning patchy
fog across parts of the area a quick break out into sunshine takes
place. It will be continued warm and humid as temperatures by the
afternoon should get a good 5 degrees or so above normal across much
of the area, with immediate coastal areas slightly cooler during the
late afternoon with localized sea breeze effects. The sea breeze and
its extent looks to be harder to nail down for Monday afternoon as
some synoptic flow out of the NNW is in the guidance, albeit weak.

With an upper level low just north of the region and instability
still in place due to an overall lack of air mass change there will
be another chance of scattered to isolated thunderstorm activity.
The current thinking is that the best chance will be across northern
parts of the area, closer in proximity to the upper level low,
rotating shortwaves and steeper mid level lapse rates. The main
threats with any stronger storms would be strong gusty winds, small
hail, and brief heavy rainfall. The hail threat looks slightly less
compared to previous days mainly due to the overall CAPE profile.
Storm organization parameters once again appear somewhat marginal
with storm mode likely multi cellular clusters. Coverage again being
tough to pin down for the afternoon.

With the loss of daytime heating any activity should wane quickly in
into the evening. Skies will generally clear in the wake of any
convective activity. Overall the chances and extent of patchy fog
for late Monday night appear somewhat lower than previous nights,
with any scattered rainfall likely playing a role with perhaps
slightly more separation with early morning dew points and
temperatures.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A closed upper low lingers over Southern New England through
Wednesday before gradually shearing east on Thursday, as the next
closed upper low closes off near New Foundland to end the week. This
will result in unsettled weather for much of the week.

For Tuesday and Wednesday, with cold pool instability aloft, deep
cyclonic flow and rotating shortwave/vorticity energy of upper low
overhead each day, scattered pulse shower and thunderstorm activity
is likely each afternoon/early eve off higher terrain, and along
surface troughing and sea breeze boundary/interactions. Chances
decrease somewhat on Thursday as the low shears to the east, but
still can't rule out some afternoon showers and storms.

As the next upper low closes off over New Foundland, shortwaves
diving around the low into northern New England will help send a
backdoor cold front through the area on Friday. This will usher a
more seasonable Canadian Maritime airmass into the region for the
weekend.

Daytime highs will run near to slightly above seasonable through
Thursday. The temperature forecast on Friday will be tricky as it is
dependent on the timing of the backdoor cold front. A later frontal
passage would allow for well above normal highs, while an earlier
passage would result in more seasonable conditions. Temperatures
will then remain near normal for the weekend.

There will be a moderate risk of rip currents for Tuesday
afternoon mainly due to a SE swell.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Low pressure tracking east through southern Quebec will bring a cold
front across the terminals this evening. Weak low pressure will then
remain east of the terminals through at least Monday.

VFR. Scattered showers and thunderstorms are possible to around 01Z
with local MVFR. Any thunderstorm may be strong with gusty winds,
torrential rain and possibly hail. Patchy fog and stratus possible
tonight.

Winds SW 10 to 15 kt except southerly along the coast where sea
breezes influences occur. With the passage of a cold front this
evening winds shift to the NW at less than 10 kt, and remain NW
to N late tonight into early Monday morning.

&&

.OUTLOOK FOR 21Z MONDAY THROUGH FRIDAY...
.Monday...VFR. Isolated shower or storm north of NYC terminals.
.Tuesday-Thursday...Chance showers and thunderstorms with MVFR.
.Friday...VFR.

&&

.MARINE...
Conditions are expected to remain below SCA levels across all the
forecast waters today through Wednesday as weak low pressure
remains in the vicinity of the waters. Marginal small craft
seas for the ocean waters will become increasingly likely by
late Wednesday and Wednesday night, especially for the eastern
most ocean waters as there is a chance that ocean seas east of
Moriches Inlet build to near 5 feet with an east to southeast
flow. Seas are then expected to lower slightly Thursday and
Thursday night before building to 4-5 feet on the ocean Friday
afternoon into Friday night.

&&

.HYDROLOGY...
Slow moving diurnal convection Monday through Thursday will pose a
localized minor flood threat each afternoon. No widespread
hydrologic issues are anticipated through the forecast period.

&&

.TIDES/COASTAL FLOODING...
The western south shore back bays and some locations in western long
island sound may approach minor coastal flood benchmarks during the
Tuesday and Wednesday late afternoon / evening high tide cycle. A
southeasterly swell is expected to develop. Tides however will not
be particularly high astronomically speaking, thus confidence of
minor benchmarks being met continue to be low at this time.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...FEB/JE
NEAR TERM...JE
SHORT TERM...JE
LONG TERM...FEB/NV
AVIATION...IRD
MARINE...FEB/JE
HYDROLOGY...FEB/JE
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jun 28, 12:43 PM EST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
143 PM EDT Sun Jun 28 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-176-290000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-
143 PM EDT Sun Jun 28 2020

...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ078-079-177-290000-
Northwestern Suffolk-Northeastern Suffolk-Northern Nassau-
143 PM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

There is some potential for scattered strong to severe thunderstorms
this afternoon into the evening. Strong to damaging winds gusts will
be the main threat with these storms, with a secondary threat of one
inch hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ340-345-350-353-355-290000-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
143 PM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

There is some potential for scattered strong to severe thunderstorms
this afternoon into the evening. Strong to damaging winds gusts will
be the main threat with these storms, with a secondary threat of one
inch hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-290000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
143 PM EDT Sun Jun 28 2020

...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-178-290000-
Kings (Brooklyn)-Southern Queens-
143 PM EDT Sun Jun 28 2020

...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-081-179-290000-
Southwestern Suffolk-Southeastern Suffolk-Southern Nassau-
143 PM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

There is some potential for scattered strong to severe thunderstorms
this afternoon into the evening. Strong to damaging winds gusts will
be the main threat with these storms, with a secondary threat of one
inch hail.

There is a moderate risk of rip currents at Atlantic Ocean beaches
today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Jun 28, 3:04 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
404 PM EDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             HILLCREST               41.13N  74.04W
06/28/2020  E1.00 INCH       ROCKLAND           NY   SOCIAL MEDIA

            MULTIPLE VIDEOS ON SOCIAL MEDIA OF QUARTER SIZE HAIL.

&&

MW
Special weather statement, Jun 28, 3:33 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service New York NY
433 PM EDT Sun Jun 28 2020

CTZ006-282115-
Northern New Haven-
433 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW HAVEN COUNTY...

At 433 PM EDT, a strong thunderstorm was located over Middlebury, or
near Naugatuck, moving east at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Waterbury, Meriden, Wallingford, Naugatuck, Southbury, Wolcott,
Hamden, Cheshire, North Haven, Seymour, Prospect, Woodbridge,
Middlebury, Beacon Falls and Bethany.

LAT...LON 4156 7295 4156 7288 4155 7287 4154 7285
      4157 7285 4157 7283 4156 7282 4136 7287
      4144 7320 4151 7318 4152 7316 4156 7317
      4157 7309 4159 7308 4159 7306 4161 7305
      4161 7302 4162 7302 4162 7294
TIME...MOT...LOC 2033Z 279DEG 7KT 4153 7309

JE
Local storm report, Jun 28, 4:12 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
512 PM EDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     TARRYTOWN               41.06N  73.87W
06/28/2020                   WESTCHESTER        NY   DEPT OF HIGHWAYS

            DOWNED TREES ON I87 NORTHBOUND AT EXIT 9

&&

MW
Local storm report, Jun 28, 4:14 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
514 PM EDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     WHITE PLAINS            41.02N  73.76W
06/28/2020                   WESTCHESTER        NY   DEPT OF HIGHWAYS

            DOWNED TREE ON BRONX RIVER PARKWAY SOUTHBOUND AT EXIT
            23

&&

MW
Local storm report, Jun 28, 4:18 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
518 PM EDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     ROCK TAVERN             41.47N  74.19W
06/28/2020                   ORANGE             NY   DEPT OF HIGHWAYS

            DOWNED TREE ON NY 207 WESTBOUND, EAST OF NY 208

&&

MW
Special weather statement, Jun 28, 4:46 PM EST, 7 minutes before
Special Weather Statement
National Weather Service New York NY
546 PM EDT Sun Jun 28 2020

NYZ078-079-081-282230-
Northwest Suffolk-Southeast Suffolk-Northeast Suffolk-
546 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SUFFOLK COUNTY...

At 546 PM EDT, a strong thunderstorm was located over Port Jefferson,
moving east at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Port Jefferson, Manorville, Stony Brook, Wading River, Middle Island,
Centereach, Calverton, Rocky Point, Yaphank, Mount Sinai, Coram,
Brookhaven National Laboratory, Farmingville, Lake Grove and
Nissequogue.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4083 7288 4084 7289 4083 7293 4086 7320
      4093 7320 4093 7317 4098 7317 4099 7312
      4099 7268 4081 7275
TIME...MOT...LOC 2146Z 271DEG 22KT 4095 7310

JE

The radar

The Brookhaven radar (KOKX), 46 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, New Haven

When
June 28, 4:53 PM EST
Where
New Haven County, 0.69 mi S of West Haven
Measured
1 in hail
Reported by
Public
Coordinates
41.270, -72.970

One inch hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907686.